While infections with drug-resistant staph and E. coli have been grabbing headlines and public attention in recent months, a new bacterial threat has quietly emerged. Typically seen in elderly hospitalized patients, the illness has begun popping up in the community at large -- specifically among healthy younger people, including children and pregnant women.
The bacterium responsible, called Clostridium difficile, or C. difficile, has been blamed for recent outbreaks of intestinal infections in about 10 states, as well as Canada and Europe. Patients become ill with frequent bouts of watery diarrhea, fever and abdominal tenderness. In rare cases, the infection can progress to sepsis, colitis and even death.
"It's something that is usually acquired in the hospital. But now the concern is that there is a new epidemic strain that is seen outside the hospital," says Dr. Preeta Kutty, an investigator for the federal Centers for Disease Control and Prevention.
The strain, identified as NAP1, appears to be more virulent than its predecessor.
"There is a lot that is unknown, in particular, why we are seeing this shift from hospital cases to the community," says Dr. Judith O'Donnell, an associate professor of medicine at Drexel University College of Medicine in Philadelphia.
C. difficile is found in feces and is one of the leading causes of hospital-acquired diarrhea. People become infected by touching items or surfaces contaminated with the bacterium and then transmitting it to their mouths. It gains ground when patients take antibiotics -- often broad-spectrum antibiotics, such as clindamycin, penicillin and increasingly the class of drugs called fluoroquinolones. The drugs upset the balance of normal bacteria in the colon, killing good types of bacteria that protect the body.
In doing so, they allow C. difficile to flourish and begin releasing toxins that damage the intestines, says Dr. L. Clifford McDonald, a medical epidemiologist with the CDC who has studied C. difficile trends. Two primary toxins, toxin A and toxin B, cause the diarrhea and inflammation.
The pattern of C. difficile illness began to change in the late '90s, according to data from the CDC. Cases almost doubled between 1996 and 2003, the most recent year for which data are available, rising from 31 per 100,000 to 61 per 100,000.
The emergence of the more toxic strain may be why doctors are seeing cases that are more severe and difficult to treat, McDonald says. The strain produces 16 times more toxin A and 23 times more toxin B.
The new strain may also explain why more cases are being identified outside of the hospital and in people who haven't taken antibiotics. At the Infectious Diseases Society of America's annual meeting this month, Kutty presented research showing that 18% of cases in one large sample of C. difficile patients from North Carolina were acquired outside the hospital.
"Almost half didn't take antibiotics," says McDonald. "I think that is one of the more perplexing things. That was the dogma -- that you had to take antibiotics to get the disease."
The use of proton pump inhibitors for gastric reflux disease has been proposed as a possible cause of the C. difficile upsurge because the medications can have an antibiotic effect and can lower acid levels in the gastrointestinal tract. The acid would normally kill harmful bacteria. But the hypothesis is controversial, and Kutty's study found no link to proton pump inhibitors.
Researchers are also stumped as to why children, and pregnant and postpartum women and other gynecological patients, seem particularly likely to be affected. A study in this month's issue of the journal Clinical Infectious Diseases found a 6.7% rate of C. difficile in children admitted to an emergency room with severe diarrhea -- far above the 1.9% rate found in a previous study of diarrhea among children in a community.
Also, six healthy women ages 18 to 47 were diagnosed with the infection this year in Philadelphia, O'Donnell says. All developed the infection while outside the hospital.
The C. difficile emergence in this group of women "is sort of a mystery," says O'Donnell, who presented the data at the IDSA meeting. "It warrants making sure that obstetricians and gynecologists and others caring for pregnant women are aware that this has now been seen. They should consider a diagnosis of C. difficile if a woman presents with diarrhea and fever."
In rare, severe cases, the colon can bleed or become perforated and the patient can deteriorate rapidly. A post-hysterectomy patient in the Philadelphia cluster died of complications from the infection, and other deaths have been reported in healthy younger people. Among people with the more toxic strain, the death rate may be as high as 7% -- compared with the 1% death rate traditionally seen with C. difficile, says McDonald.